Mississippi, 2018Damaging Winds in Mississippi, December 31, 2018
December 31, 2018 · NWS MEG · 2 events in 2 counties and zones
A cold front produced a narrow broken line of thunderstorms of which two reached severe limits across portions of northeast Mississippi during the early afternoon hours of December 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced a narrow broken line of thunderstorms of which two reached severe limits across portions of northeast Mississippi during the early afternoon hours of December 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 30, 11:47 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 30, 11:47 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1147 PM CST Sun Dec 30 2018
.DISCUSSION...
Updated Aviation Discussion for 06Z TAFs
&&
.PREV DISCUSSION... /issued 1129 PM CST Sun Dec 30 2018/
UPDATE...
Quick update to add patchy fog to the entire forecast area. Most
locations are reporting 2-4 statute miles of visibility at this
hour. Conditions should begin to improve as a warm front,
currently over north Mississippi, lifts northward across the area
through sunrise.
AC3
PREV DISCUSSION... /issued 813 PM CST Sun Dec 30 2018/
UPDATE...
Quick update to add scattered thunderstorms to the entire forecast
area. Mainly elevated convection is occurring as a shortwave
lifts northward across the area. Latest mesoanalysis shows an
area of 100-500 J/kg of MUCAPE and bulk shear around 40 knots
along and south of I-40. Due to the lack of a surface boundary and
more instability, storms will remain relatively weak with small
hail and heavy downpours with the most organized of cells.
Expect scattered storms to continue through the overnight
hours...as another embedded wave lifts northward after midnight.
The rest of the forecast is in great shape.
AC3
PREV DISCUSSION... /issued 320 PM CST Sun Dec 30 2018/
DISCUSSION...Surface analysis this afternoon places a surface low
in the Northern Gulf of Mexico south of Houston. A warm front
extends from this low up into portions of Southern Alabama an
Georgia. Meanwhile, a subtle mid-level shortwave embedded in
southwest flow aloft and subsequent isentropic lift has resulted
in the development of rain showers over portions of Southern
Arkansas and Northern Louisiana.
The aforementioned warm front is expected to begin lifting north
across the Lower Mississippi Valley tonight. Showers are expected
to become more numerous to widespread with time tonight with the
potential for perhaps an elevated thunderstorm or two.
Short term models indicate a surface low will move north into
Arkansas on Monday and into Southern Illinois and the Ohio River
Valley by Monday night. Increasing low level moisture from the
Gulf of Mexico, and shear will be supportive for the development
of showers and thunderstorms in the form of a line on Monday.
However, surface based instability will be on the weaker side and
perhaps struggling to reach 500 J/kg. Nonetheless, this may be
enough to produce strong to perhaps a few severe thunderstorms
with damaging winds being the primary threat if boundary layer
winds can be transported to the surface. Sufficient low level
directional shear may result in the development of a tornado or
two perhaps embedded within the line if conditions become
favorable on Monday.
In addition to the severe thunderstorm threat, precipitable
water values will be approaching 2 inches supporting a localized
heavy rainfall threat across the Mid-South tonight into the day
Monday. Shower and thunderstorm chances will begin to taper off
Monday afternoon and Monday evening as a cold front pushes through
the forecast area. This will bring precipitation free weather back
for Tuesday into Tuesday evening.
Long term models indicate precipitation chances will return in
the form of overrunning rain as another upper level low develops
over the Southwest United States, moves into the Southern Plains
and into the Lower Mississippi Valley by late this week.
Unfortunately, model run to run differences are making
precipitation type forecasts difficult to pin down this far out
with the GFS being the cooler model and ECMWF favoring a warmer
temperature profile. Consequently, have kept rain or snow mention
in the affected areas until this can be better determined in
subsequent forecasts. Stay tuned...
High pressure is expected to return next weekend as the upper
level low departs the Lower Mississippi Valley.
CJC
&&
.AVIATION...
Ceilings are the big issue with during the overnight periods, some
areas will be in LIFR range for ceilings especially in the warm
sector. Heavy rain tonight with some limited visibilities. Winds
will increase in the next couple of hours along with the wind
shear in the low levels as there is a low level jet near 60 kt in
the lowest 3 kft. Thunderstorms will develop in the morning and
will move east as the front moves across the area. Winds will
diminish a few hours after the front moves through and will be
almost westerly. Ceilings may hang in a little longer than the
forecast. TLSJr
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 30, 3:40 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
340 PM CST Sun Dec 30 2018
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-312345-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
340 PM CST Sun Dec 30 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong to severe thunderstorms are possible during the day on
Monday, especially along and east of the Mississippi River.
Damaging winds will remain the primary severe weather threat,
along with a potential for a tornado or two. Localized heavy
rainfall is also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Thunderstorm Wind, Monroe
- When
- December 31, 1:17 AM CST to 1:25 AM CST
- Where
- Monroe County, 2.49 mi W of Amory to 3.32 mi W of Hatley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 33.977, -88.543
Trees down in Amory and on Highway 371 north of town.
Thunderstorm Wind, Union
- When
- December 31, 12:12 PM CST to 12:20 PM CST
- Where
- Union County, 1.07 mi NNE of Martintown to 1.19 mi ESE of New Albany
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 34.485, -89.046
Tree down, equipment shed damaged and minor damage to a house roof.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, December 31, 20181 death · 2 injured · 26 events
- Strong Wind in California, December 31, 20181 death · $15,000 · 10 events
- Flood and Damaging Winds in Kentucky, December 31, 20181 death · $10,000 · 53 kt wind · 7 events
- Flooding in Indiana, December 31, 20181 death · $2,000 · 2 events
- Tornado and Flooding in Kentucky, December 31, 2018$185,000 · EF1 · 13 events
- Tornado and Damaging Winds in Indiana, December 31, 2018$65,000 · EF1 · 3 events
- Strong Wind in Ohio, December 31, 2018$131,000 · 7 events
- Flash Flood and Damaging Winds in Tennessee, December 31, 2018$63,000 · 56 kt wind · 21 events
- Winter Weather and Cold in South Dakota, December 31, 201846 events
- Tornado in Indiana, December 31, 2018$20,000 · EF1 · 1 event
- Extreme Cold in Minnesota, December 31, 201824 events
- Extreme Cold in North Dakota, December 31, 201818 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796727, 796724.